Questions, concerns mount against New England Compounding Center as fungal meningitis outbreak widens

Health officials across the country fear that many of the other compounded or mixed drugs leaving the pharmacies at New England Compounding Center may be just as contaminated as the epidural steroid drug that has caused a deadly nationwide outbreak of fungal meningitis.

According to a New York Times report, hundreds of thousands of people across the country are currently being warned that they may be at risk of a suffering a fungal or other type of infection if they were to receive any number of drug products leaving the NECC headquarters in Framingham, Mass., since earlier this year.

Twenty people have died and more than 240 others have fallen seriously ill with fungal meningitis after receiving a tainted injection of methylprednisolone acetate, a steroid injection that’s commonly prescribed in the treatment of back pain and inflammation. More than 13,000 people at more than 70 pain management and other health care facilities nationwide may have received a tainted methylprednisolone acetate injection earlier this year. Those who have have soon experienced the dangerous and sometimes life-threatening side effects of that contamination.

For up to a month after receiving the suspect injection, patients are at risk of experiencing symptoms consistent with fungal meningitis, including stiff neck, headaches, and fever, that all escalate in severity. Some reports suggest as many as 5 percent of all those who received NECC’s methylprednisolone acetate injection drug this year could be at risk of fungal meningitis. NECC has issued a recall on three Lots of the drug that left its facility since earlier this year.

As this outbreak widens and worsens and the death toll continues to rise, many health officials believe other products mixed and distributed from NECC could be similarly contaminated and putting people at risk of like complications. As a result, health officials in many states that have received NECC products are working to notify patients that they may have been exposed to a deadly contaminant when they received the drug in question.

New York Times reports that while there are more than 70 pages of drugs that could be contaminated because they were manufactured and shipped from NECC’s labs, those generating the most concern are those used during open-heart surgery and during eye surgeries, as well as another form of steroid.

Some health officials are now backtracking data they’ve already collected to note any trends among fungal infections and the use of drugs that came from NECC prior to be administered to patients.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.